Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Lake Charles, LA

April 2, 20175 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Apr 2, 2017, 10:04 PM CDT for 5 parishes in Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2017, 10:04 PM CDT (03:04 UTC)
Expired
Apr 3, 2017, 12:30 AM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 71 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2242 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
4.2
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted.

558 
WGUS54 KLCH 030304
FFWLCH
LAC003-009-011-039-079-030530-
/O.NEW.KLCH.FF.W.0010.170403T0304Z-170403T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1004 PM CDT SUN APR 2 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southeastern Rapides Parish in central Louisiana...
  Southeastern Beauregard Parish in southwestern Louisiana...
  Central Evangeline Parish in central Louisiana...
  Western Avoyelles Parish in central Louisiana...
  Allen Parish in southwestern Louisiana...

* Until 1230 AM CDT

* At 1002 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts of 2 to 5 
  inches is expected and Flash flooding should begin shortly.

* Some locations that will experience flooding include...
  Oakdale, Marksville, Bunkie, Mamou, Kinder, Oberlin, Cheneyville,
  Turkey Creek, Reeves, Ragley, Effie, Mittie, Pine Prairie, Hessmer,
  Bayou Chicot, Lake Ophelia National Wildlife Refuge, Allen Parish
  Airport, Poland, Leblanc and Beaver.

LAT...LON 3136 9208 3133 9208 3134 9203 3132 9200
      3128 9202 3127 9199 3122 9199 3125 9196
      3122 9194 3123 9192 3127 9195 3130 9193
      3127 9186 3048 9262 3049 9277 3044 9278
      3044 9313 3049 9333 3097 9243 3140 9214

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 8:52 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 2, 8:52 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
852 PM CDT Sun Apr 2 2017

.DISCUSSION...
Large MCS continues across inland SE TX/C LA this evening, with
flood warnings continuing for 5-8" of rainfall. KLCH dual pole
precip shows isolated amounts 10" but radar a little on the warm
bias this evening. SPC lowered risk to enhanced over C and SC LA,
as well as issued TORNADO Watch 113 until 2 am. This is mainly
for a band of thunderstorms is expected to reorient more north-
south and begin to progress eastward over the watch area tonight,
offering damaging gusts and the risk for embedded tornadoes. The
potential still exists for tornadic supercells ahead of the line
as well.

Several adjustments were made to QPF values this evening and
overnight, along with pops for current trends.

Tidal surge from the southerly winds have pushed water up the
Sabine/Calcasieu rivers, with tidal readings in Lake Charles
~3-3.3 Feet MLLW this evening, which is over 2 feet above
astronomical tide prediction. Similiar readings along Sabine Lake
at Rainbow Bridge and Port Arthur holding at 3 feet MLLW. Have
extended the area for the coastal flood advisory to include Orange
County and Calcasieu Parish.

DML

&&

.PREV DISCUSSION... /issued 334 PM CDT Sun Apr 2 2017/

DISCUSSION...Forecast area under an unusually active and very
dangerous weather pattern. Numerous showers and thunderstorms
ongoing with most strong and a few severe. A more linear line
extends northeast to southwest over southeast Texas and watching
this area closely for a potential flash flood warning as storms
continue to train. Tornado watch 110 has now been extended south
to the interstate 10 corridor and encompasses all of Louisiana
into east Texas. All severe weather modes will remain in place
through the remainder of the afternoon and into the evening. This
includes tornadoes, damaging wind gusts and hail. Flooding rains
will also remain a threat.

A PDF (Particularly Dangerous Situation) was issued with tornado
watch 110 was issued by the Storm Prediction Center. Included was
"Numerous tornadoes and several intense tornadoes expected.
Widespread large hail and scattered very large hail events to 3
inches in diameter likely. Widespread damaging wind gusts to 70
mph likely."

Rain chances will end west to east as the night progresses with
increasingly vertically stacked low pressure tracking northeast
across north Texas into Oklahoma advancing a cold front across
the area. Sharply drier air will then follow. Next frontal passage
arrives Tuesday night into early Wednesday. Limited moisture and
lift to work with so rain chances remain slim at this time. We
will see a sharp decrease in temps with FROPA that will be
maintained through the remainder of the week.

MARINE...Strong and gusty southeast winds will gradually diminish
overnight as strong low pressure advances northeast from Texas an
an associated cold front advances across the northwest gulf. With
passage of the front, winds will trend more westerly while any
lingering showers and thunderstorms ending.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  79  58  84 / 100  10   0   0
LCH  65  79  63  83 /  90  10   0   0
LFT  69  81  61  84 /  90  20   0   0
BPT  62  80  63  82 /  70  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 AM CDT Monday for LAZ027>033-041>045-
     052>055-073-074.

     Coastal Flood Advisory until 1 AM CDT Monday for LAZ041-052>055-
     073-074.

     Wind Advisory until 1 AM CDT Monday for LAZ041>045-052>055-073-
     074.

TX...Flash Flood Watch until 7 AM CDT Monday for TXZ180-201-215-216-
     259>262.

     Coastal Flood Advisory until 1 AM CDT Monday for TXZ215-216.

     Wind Advisory until 1 AM CDT Monday for TXZ201-215-216-261-262.

GM...Small Craft Advisory until 7 AM CDT Monday for GMZ430-432-435-
     450-452-455-470-472-475.

&&

PUBLIC...08
Hazardous weather outlook, Apr 2, 1:56 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
156 PM CDT Sun Apr 2 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
156 PM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

The NWS Storm Prediction Center has issued a

* Tornado Watch for portions of
  Central and Northern Louisiana
  West-central Mississippi
  East Texas

* Effective this Sunday afternoon and evening from 135 PM until
  900 PM CDT.

...THIS IS A PARTICULARLY DANGEROUS SITUATION...

* Primary threats include...
  Numerous tornadoes and several intense tornadoes expected
  Widespread large hail and scattered very large hail events to 3
    inches in diameter likely
  Widespread damaging wind gusts to 70 mph likely

SUMMARY...A dangerous combination of parameters suggests that
tornadoes will occur over parts of east TX, northern and central LA,
and eastern MS this afternoon and evening.  Strong tornadoes are a
concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another upper disturbance will move into the Central Plains by
the middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. No severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today and tonight.

GMZ430-432-435-450-452-455-470-472-475-031900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
156 PM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Minor coastal flooding is expected for today as moderate to strong
southerly winds will bring much higher than normal tides to the
coast.

A Small Craft Advisory is in effect for the bays, nearshore and
offshore waters. Mariners should also be aware that scattered to
numerous thunderstorms are forecasted. Frequent lightning,
torrential rain and gusty and potentially damaging winds may also
accompany the storms.

Mariners are highly urged to monitor weather conditions today and
tonight. Be sure to have a means to obtain weather and warning
information quickly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds will diminish on Monday.

Another upper disturbance will move into the Central Plains by the
middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. At this time, no hazardous weather is
expected, but the passage of a cold front will bring moderate to
strong offshore flow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 2, 8:44 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
844 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     FLASH FLOOD      2 W KOUNTZE             30.37N 94.35W
04/02/2017                   HARDIN             TX   DEPT OF HIGHWAYS

            WATER OVER FM 1293 WEST OF KOUNTZE

&&
Special weather statement, Apr 2, 9:09 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
909 PM CDT SUN APR 2 2017

LAZ028-031-032-030300-
Evangeline LA-Allen LA-Rapides LA-
909 PM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RAPIDES...NORTHERN
EVANGELINE AND NORTHEASTERN ALLEN PARISHES UNTIL 1000 PM CDT...

At 908 PM CDT, Doppler radar was tracking strong thunderstorms near
Glenmora and Oakdale, moving northeast at 50 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Alexandria, Oakdale, Glenmora, Turkey Creek, Pine Prairie, Lecompte,
Bayou Chicot, Allen Parish Airport, Beaver, Bond, St. Landry,
Woodworth, Forest Hill, Mcnary and Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 200 AM CDT for central and
southwestern Louisiana.

LAT...LON 3064 9264 3097 9280 3128 9247 3084 9225
TIME...MOT...LOC 0208Z 220DEG 45KT 3081 9265

24
Special weather statement, Apr 2, 9:27 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
927 PM CDT SUN APR 2 2017

LAZ030-041-TXZ260-262-030315-
Calcasieu LA-Beauregard LA-Southern Newton TX-Northern Newton TX-
927 PM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...NORTHWESTERN
CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND SOUTHEASTERN NEWTON
COUNTIES UNTIL 1015 PM CDT...

At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bivens to near Devils Pocket. Movement was
northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Merryville, Singer, Fields, Bon Weir, De Quincy, Deridder, Dequincy,
Longville, Bivens, Tulla, Bancroft and Oretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 200 AM CDT for southwestern
Louisiana.

LAT...LON 3084 9319 3041 9326 3035 9379 3076 9367
TIME...MOT...LOC 0227Z 238DEG 19KT 3066 9365 3040 9372

24
Local storm report, Apr 2, 9:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
931 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      BALL                    31.42N 92.41W
04/02/2017                   RAPIDES            LA   PUBLIC

            PARADISE ROAD FLOODING IN THE BALL AREA.

&&
Local storm report, Apr 2, 9:40 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
940 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     FLASH FLOOD      ALEXANDRIA              31.29N 92.46W
04/02/2017                   RAPIDES            LA   PUBLIC

            SEVERAL STREETS FLOODED.

&&
Local storm report, Apr 2, 9:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
956 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      1 SSW ALEXANDRIA        31.28N 92.47W
04/02/2017                   RAPIDES            LA   PUBLIC

            REPORT OF WATER IN HOMES.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:02 PM CDTSpecial Weather StatementLCHBeauregard, Vernon43 min
Apr 2, 7:10 PM CDTSevere Thunderstorm WarningLCHRapides35 min
Apr 2, 7:28 PM CDTSpecial Weather StatementLCHRapides32 min
Apr 2, 7:34 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon26 min
Apr 2, 8:04 PM CDTSpecial Weather StatementLCHRapides, Vernon41 min
Apr 2, 8:36 PM CDTSpecial Weather StatementLCHBeauregard39 min
Apr 2, 8:59 PM CDTRiver Flood WarningLCHVernon5 days
Apr 2, 8:59 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu8 days
Apr 2, 9:09 PM CDTSpecial Weather StatementLCHRapides51 min
Apr 2, 9:27 PM CDTSpecial Weather StatementLCHBeauregard48 min
Apr 2, 9:28 PM CDTAreal Flood AdvisoryLCHCalcasieu, Jefferson Davis2 hr
Apr 2, 9:49 PM CDTFlash Flood WarningLCHRapides, Vernon3 hr
Apr 2, 10:20 PM CDTRiver Flood WarningLCHCalcasieu70 hr
Apr 2, 10:20 PM CDTRiver Flood WarningLCHBeauregard4 days
Apr 2, 11:29 PM CDTRiver Flood WarningLCHBeauregard, Vernon53 hr
Apr 2, 11:32 PM CDTAreal Flood AdvisoryLCHCalcasieu118 min
Apr 3, 12:38 AM CDTFlash Flood WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon6 hr
Apr 3, 12:39 AM CDTFlash Flood WarningLCHAcadia, Evangeline, Saint Landry6 hr
Apr 3, 3:36 AM CDTSmall Craft AdvisoryLCH3 hr
Apr 3, 4:38 AM CDTSpecial Weather StatementLCHSt. Mary67 min
Apr 3, 6:22 AM CDTAreal Flood WarningLCHAcadia, Allen, Avoyelles, Beauregard, Evangeline, Lafayette and 3 more6 hr
Apr 3, 10:37 AM CDTRiver Flood WarningLCHAllen5 days
Apr 3, 10:37 AM CDTRiver Flood WarningLCHAllen8 days
Apr 3, 10:37 AM CDTRiver Flood WarningLCHAllen, Jefferson Davis7 days
Apr 3, 10:37 AM CDTRiver Flood WarningLCHAllen4 days
Apr 3, 10:37 AM CDTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis72 hr
Apr 3, 1:02 PM CDTAreal Flood WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon12 hr

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.